Thunderstorm Wind, Crawford
- When
- July 10, 5:00 AM CST
- Where
- Crawford County, 10 mi W of Schleswig
- Measured
- 69 kt (79 mph)
- Property damage
- $25,000
- Crop damage
- $2.5 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.167, -95.633
The airmass over Iowa was quite unstable during the predawn hours of the 10th with surface dew points in the 70s. In spite of the fact that a weak cold front had passed through the state, little drying of the atmosphere took place.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The airmass over Iowa was quite unstable during the predawn hours of the 10th with surface dew points in the 70s. In spite of the fact that a weak cold front had passed through the state, little drying of the atmosphere took place. An unseasonably strong upper level closed low pressure system moved southeast across North Dakota into west central Minnesota during the morning hours of the 10th. Several lines of thunderstorms formed over southeast South Dakota into northwest Iowa and moved southeast from there. The storms produced very heavy rainfall during the initial round of storms along with winds of 40 to 50 MPH. The thunderstorms formed into a well developed MCS by dawn with the second round of storms forming into a bow echo. Very high winds pushed from west central into central and parts of south central Iowa as the bow echo pushed southeast. Numerous reports of 60 to 70 MPH winds were received. Carroll County was especially hard hit with a 96 MPH wind gust recorded in Glidden. Carroll and Crawford Counties were the most heavily impacted. There were approximately 140 electrical transmission poles down in about a 4 mile stretch 2 miles north of Carroll and to the west. The loss of these lines disrupted large portions of western Carroll County, and eastern Crawford County. Newspaper reports received in early August indicated damage to the transmission lines at $1,500,000. The strongest winds, those exceeding 70 MPH, extended into Guthrie County. Winds in the Panora area topped out at 77 MPH. Extensive damage was reported to grain bins. One of the largest was in Guthrie County, where a 300,000 bushel bin was collapsed on one side by the winds. Crop damage in the area was into the millions of dollars. Survey results indicated that nearly 25% of the corn crop in Carroll County was totally flattened. Damage surveys also indicated very extensive crop damage on either side of Carroll County, in Crawford and Guthrie Counties as well as the north half of Audubon County. Governor Vilsack declared Carroll and Crawford Counties disaster areas. Early reports indicated damage to 70 to 80 percent of farm fields in both counties. Although no injuries were reported, high winds overturned a semi-tractortrailer truck in Madison County west of Winterset. The bow echo continued to move south-southeast across south central Iowa. The Lorimor area of Union County was hard hit. Tree Limbs and Power Lines down in Lorimor with 3 residences receiving minor damages from tree limbs. Two cars, a pickup, and camper were damaged by tree limbs in Lorimor. In rural Lorimor the top half of a large barn was gone along with the hay stored inside. Steel grain bins were damaged by flying debris and trees, and machinery was damage by sections of the building debris.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 10, 1:13 AM CST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED 1ST PARA NATIONAL WEATHER SERVICE DES MOINES IA 213 AM CDT WED JUL 10 2002 TODAY AND TONIGHT... BUSY DAY AND NIGHT AHEAD WITH VERY DYNAMIC SYSTEM FOR JULY PUSHING INTO VERY JUICED AIRMASS. APPEARS WELL BE DEALING WITH TWO MORNING MCSS NOW WITH NEW DEVELOPMENT OVER AND SW OF FSD. IN FACT, APPEARS TO BE RIGHT MOVING HP SUPERCELL TO BE DEVELOPING JUST SW OF YKN, DEPICTING THE AMOUNT OF WATER AND CAPE STILL AVAILABLE. PRECIP LOADING LIKELY THE TROUBLE MAKER HERE FOR WET MACROBURST ACTIVITY AS NOTED BY SLB OB OF 52KT EARLIER. SHEAR INCREASES THROUGH THE DAY AS UPPER LOW APPROACHES. FORCING WILL LIKELY COME THROUGH QG PROCESSES WITH CONVECTION LIKELY LIMITING THERMODYNAMICS A BIT. FIRST MCS IS NOW PROPOGATING MORE IN LINE WITH CORFIDI VECTORS WITH A BEELINE FOR THE CENTRAL AND EVENTUALLY SOUTHERN CWA. WILL GO WITH CATEGORICAL HIGH POPS GIVEN RADAR TRENDS AS I BELIEVE THE MCS SHOULD MAINTAIN ITSELF THROUGH 20KT+ STORM RELATIVE INFLOW WHILE MOVING INTO LOW LEVEL THETA E RIDGE. SURFACE DEW POINT POOL AOA 72F NOW IN PLACE OVER IA. PWATS STAY AOA 1.75 INCHES THROUGH TONIGHT, WITH LOCAL AREAS ABOVE 2 INCHES. STRONG JULY Q-VECTOR CONVERGENCE THROUGH TONIGHT WITH SLOW MOVING UPPER LOW. DEEP AVN STILL THE WAY TO GO, BUT WILL SIDE WITH HEAVIER QPF IN LINE WITH LATEST EXCESSIVE RAIN OUTLOOK. AS SYSTEM DROPS S THROUGH IA, DEFORMATION OVER A CORRIDOR IN CENTRAL AND SOUTHERN IA MAY REALLY ADD UP THE RAIN AMOUNTS LATER TONIGHT. META QUITE OMINOUS ON THIS QPF, ESPECIALLY S AND SW OF DSM AREA. THIS COULD CONCEIVABLY SETUP NEARLY ANYWHERE TONIGHT THOUGH DEPENDING ON MESOSCALE BOUNDARY INTERACTIONS THAT PLAY A ROLE. ANTECEDANT FFG VALUES ARE RATHER HIGH IN OUR NW CWA, BUT THIS MORNINGS RAINFALL SHOULD LOWER THESE. CENTRAL AND EAST CENTRAL COUNTIES ARE MOST SUSEPTIBLE BASED ON RECENT RAINS. IN EITHER CASE, THIS SYSTEM COULD LEAD TO FLOOD CONDITIONS AS OPPOSED TO FLASH FLOOD WITH LOCAL AREAS RECEIVING 4+ INCHES. EVENING SHIFT MADE A GOOD CALL ON ADDING HEAVY RAIN TO FORECAST. A FLOOD WATCH WILL BE HOISTED FOR THE ENTIRE CWA THIS AFTERNOON AND TONIGHT. FOR TEMPS, I HAVE FOLLOWED CLOSE TO FWC VALUES FOR TODAY AND TONIGHT. THURSDAY INTO FRIDAY... DEFORMATION ZONE MAY STILL BE PLAYING HAVOC IN SOUTHERN IA THURSDAY MORNING, WITH THE POTENTIAL FOR LONG LIVED HEAVY RAIN EVENT PERSISTING THROUGH EARLY PART OF THE DAY. TEMPS ARE A CHALLENGE GIVEN LARGE DESPARITY. ENE FLOW SHOULD DRY THINGS OUT WELL IN NE IA, AND THATS WHERE THE WARMEST TEMPS MAY END UP WHILE RAIN AND CLOUDS RESIDE IN THE S AND W IA. HAVE GONE WITH ETA TEMPS WHICH ARE A GOOD COMPROMISE, AND MORE REASONABLE THAN THE COOL (AVN) AND WARM (FWC). .DSM...FLOOD WATCH THIS AFTERNOON AND TONIGHT ENTIRE DMX CWA. KULA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 517 AM CDT WED JUL 10 2002 .A POTENT UPPER LEVEL LOW PRESSURE SYSTEM LOCATED OVER THE NORTHERN PLAINS WILL DROP SOUTH INTO MINNESOTA TODAY...AND IOWA TONIGHT...PRODUCING NUMEROUS SHOWERS AND THUNDERSTORMS. ONE CLUSTER OVER CENTRAL IOWA WILL CONTINUE TO MOVE EAST...WHILE ANOTHER DEVELOPING BAND OF THUNDERSTORMS IN NORTHWEST IOWA PUSHES SOUTHEAST INTO CENTRAL AND SOUTHWEST IOWA THROUGH MIDDAY. MORE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON NEAR THE LOW IN WESTERN MINNESOTA WHICH WILL MOVE SOUTH INTO MOST OF IOWA TONIGHT. THE AIRMASS REMAINS VERY MOIST...AND CAPABLE OF HELPING STORMS PRODUCE VERY HEAVY RAIN. EXCESSIVE RAINS ARE QUITE POSSIBLE...ESPECIALLY BY TONIGHT AFTER SUCCESSIVE RAINS HAVE OCCURRED. WIND SHEAR WILL ALSO INCREASE AS THE LOW APPROACHES...ESPECIALLY UPPER LEVEL WINDS. THEREFORE...DAMAGING WINDS ARE AN INCREASING THREAT...WHILE HAIL REMAINS A LOWER THREAT. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>028-033>039-044>050-057>062-111100- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO- CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS- POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL... DENISON...DES MOINES...ESTHERVILLE...FORT DODGE...GRINNELL... IOWA FALLS...MARSHALLTOWN...MASON CITY...NEWTON...PERRY...WATERLOO... WAVERLY AND WEBSTER CITY 517 AM CDT WED JUL 10 2002 ...FLOOD WATCH IN EFFECT THIS AFTERNOON AND TONIGHT... THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW DAMAGING WINDS (58+ MPH) LOW TODAY AND TONIGHT LARGE HAIL (3/4+) LOW FLASH FLOODING MODERATE * SPOTTER ACTIVATION OUTLOOK TODAY... LOW. TONIGHT... LOW. THURSDAY... NOT EXPECTED. IAZ070>075-081>086-092>097-111100- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON- MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...INDIANOLA...KNOXVILLE...LAMONI...OSKALOOSA... OTTUMWA AND PELLA 517 AM CDT WED JUL 10 2002 ...FLOOD WATCH IN EFFECT THIS AFTERNOON AND TONIGHT... THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW DAMAGING WINDS (58+ MPH) LOW THIS AFTERNOON AND TONIGHT LARGE HAIL (3/4+) LOW FLASH FLOODING MODERATE * SPOTTER ACTIVATION OUTLOOK TODAY... LOW. TONIGHT... LOW. THURSDAY... NOT EXPECTED. KULA ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/OUTLOOKS.SHTML#KEY (IN ALL LOWER CASE).
The Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the first event began at 10:57 UTC.
37 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304613, 5304614, 5304514, 5304618, 5304515, 5304612, 5304619, 5304516, 5304517, 5304518, 5304519, 5304589, 5304590, 5304615, 5304591, 5304592, 5304593, 5304594, 5304595, 5304596, 5304597, 5304598, 5304599, 5304600, 5304617, 5304601, 5304602, 5304603, 5304604, 5304605, 5304608, 5304606, 5304607, 5304609, 5304611, 5304616, 5304610.